Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 97, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 3, 2018, 7:00 PM EDT for 5 counties in Pennsylvania. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2018, 7:00 PM EDT (23:00 UTC)
- Expired
- Sep 3, 2018, 7:45 PM EDT
- In force
- 45 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, PA, Lycoming County, PA, Montour County, PA, Northumberland County, PA, Union County, PA
The radar
The State College radar (KCCX), 114 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 7:20 PM EDT | TSTM WND DMG | 2 E Muncy, PA | MULTIPLE TREES DOWN IN MUNCY CREEK TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1599 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
022
WUUS51 KCTP 032300
SVRCTP
PAC037-081-093-097-119-032345-
/O.NEW.KCTP.SV.W.0097.180903T2300Z-180903T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
700 PM EDT MON SEP 3 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northwestern Northumberland County in central Pennsylvania...
Southeastern Lycoming County in north central Pennsylvania...
Montour County in central Pennsylvania...
Northwestern Columbia County in central Pennsylvania...
Northeastern Union County in central Pennsylvania...
* Until 745 PM EDT.
* At 659 PM EDT, severe thunderstorms were located along a line
extending from near Loyalsockville to Allenwood, moving southeast
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Milton, Danville, Montoursville, Muncy, Watsontown, Hughesville,
Riverside, Montgomery, New Columbia, Allenwood, Jerseytown, Iola,
Lairdsville, Mooresburg, Biggertown, Exchange, Delaware Run,
Loyalsockville, Millville and West Milton.
For those driving on Interstate 80, this includes areas between the
Mile Run and Buckhorn exits, specifically from mile markers 202 to
226.
This includes Interstate 180 from mile markers 1 to 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4094 7662 4107 7703 4138 7689 4134 7664
4130 7659 4128 7646
TIME...MOT...LOC 2259Z 302DEG 16KT 4131 7684 4110 7692
HAIL...1.00IN
WIND...60MPH
$$
RXR1 follow-up statement
139
WWUS51 KCTP 032333
SVSCTP
Severe Weather Statement
National Weather Service State College PA
733 PM EDT MON SEP 3 2018
PAC119-032342-
/O.CAN.KCTP.SV.W.0097.000000T0000Z-180903T2345Z/
Union PA-
733 PM EDT MON SEP 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UNION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4100 7659 4106 7681 4119 7679 4129 7669
4130 7659 4128 7646
TIME...MOT...LOC 2332Z 279DEG 15KT 4116 7670
$$
PAC037-081-093-097-032345-
/O.CON.KCTP.SV.W.0097.000000T0000Z-180903T2345Z/
Northumberland PA-Lycoming PA-Montour PA-Columbia PA-
733 PM EDT MON SEP 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTH CENTRAL NORTHUMBERLAND...SOUTHEASTERN LYCOMING...NORTHERN
MONTOUR AND NORTHWESTERN COLUMBIA COUNTIES...
At 732 PM EDT, a severe thunderstorm was located near Exchange,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Muncy, Hughesville, Jerseytown, Iola, Exchange, Biggertown,
Lairdsville, Millville, Turbotville, Picture Rocks and
Washingtonville.
This includes Interstate 180 from mile markers 9 to 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4100 7659 4106 7681 4119 7679 4129 7669
4130 7659 4128 7646
TIME...MOT...LOC 2332Z 279DEG 15KT 4116 7670
HAIL...1.00IN
WIND...60MPH
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:35 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 3, 4:35 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service State College PA 435 PM EDT Mon Sep 3 2018 .SYNOPSIS... Very warm and humid conditions are expected to continue into the midweek period as an anomalously strong area of high pressure aloft builds northward across the Mid-Atlantic states. A relatively strong cold front will push southeast across the state Wednesday night into early Thursday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Minor adjustment to POPS across the far north, weakening line of showers and storms. Based on the time of day and amt of warm air aloft, activity should be mainly over by 6 PM. Had a SPS out, but cores up and down rather quickly. Earlier discussion below. The RAP indicates that 700 mb temps are a little cooler than the 8-9C previously expected. That along with weak cyclonic turning aloft is resulting in some scattered convection, the most organized has aligned from ENE to WSW coming off the old lake breeze front east of Lake Erie. Forcing will remain weak however so the activity should not attain much more gusto than it has at the moment. As we lose heating these storms will fade with most if not all having diminished by the 6-8PM timeframe. Another night of mainly clear and muggy conditions will occur tonight with the likelihood of patchy dense fog late at night. Lows tonight will once again be in the mid 60s across the northern and western mtns, and upper 60s to low 70s elsewhere. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... Tuesday will be a virtual repeat of today with hot and humid conditions and the chance some pop up showers and storms in the afternoon. With highs over the SE around 90 and dewpoints around 70, heat indices will approach 100 during the hottest part of the day. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Strong upper ridge is forecast to remain over the eastern U.S. through the period with very warm to hot and humid conditions prevailing through at least Wednesday. Anomalous PWATS remain over the region Tuesday night, however a ring of fire develops around the Mid Atlantic Upper High Wednesday with a relative min in PWAT seen over the Alleghenies Wednesday. Well above normal temperatures, high humidity and highly isolated, diurnally-driven convection will occur again Wednesday with little change in Max temps compared to Monday and Tuesday. The ridge may get squeezed/pushed southeast late in the period as shortwave energy drops into the Northern Plains. This will increase the coverage of Showers/Thunderstorms Wednesday afternoon into Thursday as a moderately strong cold front pushes SE across the state. The bulk of the cooling at the sfc and aloft in the wake of the cold front will come Friday through Sunday when max temps slide into the 70s across the Central and NW zones, and upper 70s to lower 80s in the Susq Valley. Near to slightly above normal 500MB heights will top a nearly east/west quasi-stnry boundary over PA or southern New York Friday night through Sunday. A rather strongly anomalous easterly 925-850mb flow will develop across northern PA and New York state Fri night and Saturday, before becoming similarly anomalous from the SSW on Sunday. Expect this pattern to support scattered mainly afternoon and evening convection late in the week through the weekend. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... Satellite and radar show showers and thunderstorms popping with the daytime heating. The most organized activity is a broken line moving through the NRN Mountains from Potter County WSW into SRN Warren. These will cause localized restrictions at terminals that get hit, and will continue moving slowly east before beginning to diminish with the loss of heating after about 21Z. Storms should die out by around sunset and the focus will then shift toward patchy fog redeveloping late tonight. Tuesday will be a virtual repeat of today with early fog and low clouds burning off and scattered showers and thunderstorms popping up in the afternoon. .Outlook... Wed...Patchy AM fog possible. Isolated PM tsra impacts possible. Thu...Scattered PM tsra impacts possible. Fri-Sat...Patchy AM fog possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte/Martin SHORT TERM...La Corte LONG TERM...Lambert/Gartner AVIATION...La Corte
Hazardous weather outlook, Sep 3, 4:55 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service State College PA 455 PM EDT Mon Sep 3 2018 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-058- 040900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Schuylkill- 455 PM EDT Mon Sep 3 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Isolated strong storms will be possible until sunset, mainly north of Interstate 80. Otherwise the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-046-049>053-056-057-059-063>066-040900- Franklin-Southern Lycoming-Union-Snyder-Montour-Northumberland- Columbia-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 455 PM EDT Mon Sep 3 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The heat index will peak in the mid to upper 90s for several hours late this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The heat index will once again reach the mid to upper 90s Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
In the hours before
Special weather statement, Sep 3, 4:47 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service State College PA
447 PM EDT MON SEP 3 2018
PAZ006-010>012-041-032130-
Potter PA-Northern Clinton PA-Cameron PA-Northern Lycoming PA-Elk PA-
447 PM EDT MON SEP 3 2018
...SPECIAL WEATHER STATEMENT...
At 447 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Slate Run to near Cherry Springs State Park
to near Cameron to near Brockway. Movement was east at 20 mph.
Gusty winds of 30 to 40 mph are possible as these storms pass.
Locations impacted include...
Cameron, Wharton, Renovo, Force, Benezette, Cross Fork, Stevenson
Dam, Brandy Camp, Hicks Run, Brockport, Tamarack, Kettle Creek State
Park, Medix Run, Cedar Run, Ole Bull State Park, Slate Run, Kersey,
Weedville, Driftwood and Ski Sawmill Ski Area.
LAT...LON 4154 7760 4153 7725 4135 7757 4134 7782
4122 7809 4125 7864 4122 7865 4120 7871
4126 7873 4134 7890 4144 7830 4161 7789
TIME...MOT...LOC 2047Z 265DEG 19KT 4153 7755 4158 7787 4144 7826 4131
7880
RXRSpecial weather statement, Sep 3, 5:29 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service State College PA
529 PM EDT MON SEP 3 2018
PAZ012-041-032215-
Northern Clinton PA-Northern Lycoming PA-
529 PM EDT MON SEP 3 2018
...SPECIAL WEATHER STATEMENT...
At 528 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Slate Run to South Renovo. Movement was southeast
at 20 mph.
Gusty winds of 30 to 40 mph are possible as these storms move
across the region through 615 pm.
Locations impacted include...
Renovo, South Renovo, Westport, Glen Union, Waterville, Hyner,
Cammal, Slate Run, Little Pine State Park, English Center and
Salladasburg.
LAT...LON 4134 7704 4130 7716 4124 7727 4111 7758
4131 7788 4152 7751
TIME...MOT...LOC 2128Z 294DEG 19KT 4147 7749 4133 7773
RXRSpecial weather statement, Sep 3, 5:49 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service State College PA
549 PM EDT MON SEP 3 2018
PAZ017-032230-
Clearfield PA-
549 PM EDT MON SEP 3 2018
...SPECIAL WEATHER STATEMENT...
At 549 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Penfield to near Reynoldsville. Movement was
east at 15 mph.
Gusty winds of 30 to 40 mph are possible as these storms move across
the region through 630 pm.
Locations impacted include...
DuBois, Sandy, Penfield, Rockton, Parker Dam State Park, S.B. Elliot
State Park, Falls Creek, Troutville, Treasure Lake and Penn State
Dubois.
LAT...LON 4120 7876 4120 7870 4122 7866 4122 7865
4123 7861 4118 7824 4099 7880 4114 7880
TIME...MOT...LOC 2149Z 286DEG 15KT 4121 7864 4114 7889
RXRSpecial weather statement, Sep 3, 5:58 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
558 PM EDT MON SEP 3 2018
PAZ041-042-032230-
Sullivan PA-Northern Lycoming PA-
558 PM EDT MON SEP 3 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING AND SULLIVAN
COUNTIES UNTIL 630 PM EDT...
At 556 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near New Albany to near Overton to near Ralston.
Movement was east at 25 mph.
Small hail and winds in excess of 40 mph are possible near Dushore.
Elsewhere, gusty winds of 30 to 40 mph are possible as these storms
move across the region through 630 pm.
Locations impacted include...
Ralston, Kettle Creek Gorge, Lincoln Falls, Shunk, Barbours, Dushore,
Laporte, Forksville, Eagles Mere and Hillsgrove.
LAT...LON 4137 7629 4139 7680 4151 7709 4159 7680
4154 7622
TIME...MOT...LOC 2156Z 280DEG 22KT 4153 7640 4158 7657 4149 7699
RXRSpecial weather statement, Sep 3, 6:18 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service State College PA
618 PM EDT MON SEP 3 2018
PAZ041-045-046-032300-
Southern Lycoming PA-Southern Clinton PA-Northern Lycoming PA-
618 PM EDT MON SEP 3 2018
...SPECIAL WEATHER STATEMENT...
At 617 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Ralston to Castanea. Movement was east at 25
mph.
Brief gusty winds of 30 to 40 mph are possible as these storms move
across the region through 700 pm.
Locations impacted include...
Williamsport, Lock Haven, Montoursville, Jersey Shore, Carroll, Mill
Hall, Montgomery, Avis, Dunnstown, Duboistown, Castanea, McElhattan,
Elimsport, Trout Run, Barbours, Cogan Station, Collomsville,
Mackeyville, Loyalsockville and South Williamsport.
LAT...LON 4139 7671 4134 7665 4114 7691 4115 7696
4109 7698 4107 7714 4104 7716 4099 7733
4106 7755 4146 7698
TIME...MOT...LOC 2217Z 285DEG 22KT 4144 7698 4111 7742
RXRSpecial weather statement, Sep 3, 6:49 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service State College PA
649 PM EDT MON SEP 3 2018
PAZ041-042-046-053-032330-
Columbia PA-Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
649 PM EDT MON SEP 3 2018
...SPECIAL WEATHER STATEMENT...
At 648 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Ricketts Glen State Park to near Muncy Valley to
near Loyalsockville. Movement was southeast at 20 mph.
Brief gusty winds of 30 to 40 mph and a short period of torrential
rainfall are possible as these storms move across the region through
730 pm.
Locations impacted include...
Muncy, Hughesville, Jamison City, Waller, Kettle Creek Gorge,
Lairdsville, Ricketts Glen State Park, Central, Fairmount Spgs,
Biggertown, Muncy Valley, Barbours, Loyalsockville, Benton, Picture
Rocks, Laporte and Eagles Mere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4131 7631 4120 7632 4118 7631 4115 7662
4116 7664 4115 7668 4117 7673 4117 7683
4137 7697 4145 7665 4141 7627
TIME...MOT...LOC 2248Z 316DEG 17KT 4137 7629 4140 7660 4136 7688
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 3:33 PM EDT | Special Weather Statement | CTP | Elk | 27 min |
| Sep 3, 4:47 PM EDT | Special Weather Statement | CTP | Cameron | 43 min |
| Sep 3, 5:29 PM EDT | Special Weather Statement | CTP | Clinton, Lycoming | 46 min |
| Sep 3, 5:49 PM EDT | Special Weather Statement | CTP | Clearfield | 41 min |
| Sep 3, 5:58 PM EDT | Special Weather Statement | CTP | Sullivan | 32 min |
| Sep 3, 6:18 PM EDT | Special Weather Statement | CTP | Lycoming | 42 min |
| Sep 3, 6:32 PM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Sep 3, 6:49 PM EDT | Special Weather Statement | CTP | Sullivan | 41 min |
| Sep 3, 7:45 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 45 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.